Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 30, NWS Grand Rapids, MI

September 23, 20225 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 23, 2022, 3:51 PM EDT for 5 counties in Michigan. It took effect at Sep 24, 2022, 4:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2022, 3:51 PM EDT (19:51 UTC)
In effect from
Sep 24, 2022, 4:00 AM EDT
Expired
Sep 24, 2022, 6:55 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WHUS43 KGRR 231951
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
351 PM EDT Fri Sep 23 2022

MIZ037-043-050-056-064-240400-
/O.NEW.KGRR.BH.S.0030.220924T0800Z-220925T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
351 PM EDT Fri Sep 23 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south side of south piers will be most
  dangerous on Saturday. This includes Grand Haven State Park and
  Pere Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
4 follow-up statements
164 
WHUS43 KGRR 240210
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1010 PM EDT Fri Sep 23 2022

MIZ037-043-050-056-064-241015-
/O.CON.KGRR.BH.S.0030.220924T0800Z-220925T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
1010 PM EDT Fri Sep 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM EDT
SATURDAY THROUGH SATURDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...From late tonight through Saturday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
624 
WHUS43 KGRR 241453
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1053 AM EDT Sat Sep 24 2022

MIZ037-043-050-056-064-242300-
/O.CON.KGRR.BH.S.0030.000000T0000Z-220925T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
1053 AM EDT Sat Sep 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...The south side of south piers will be most
  dangerous today. This includes Grand Haven State Park and Pere 
  Marquette Park in Muskegon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
010 
WHUS43 KGRR 241950
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
350 PM EDT Sat Sep 24 2022

MIZ037-043-050-056-064-250000-
/O.CON.KGRR.BH.S.0030.000000T0000Z-220925T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
350 PM EDT Sat Sep 24 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana, Muskegon, Ottawa and Allegan counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS..Beach hazards will redevelop on Sunday and
  continue through midweek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
931 
WHUS43 KGRR 242255
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
655 PM EDT Sat Sep 24 2022

MIZ037-043-050-056-064-250000-
/O.CAN.KGRR.BH.S.0030.000000T0000Z-220925T0000Z/
Mason-Oceana-Muskegon-Ottawa-Allegan-
655 PM EDT Sat Sep 24 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 3:43 PM EDT, 8 minutes earlier.

Area forecast discussion, Sep 23, 3:43 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
343 PM EDT Fri Sep 23 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Friday)
Issued at 342 PM EDT Fri Sep 23 2022

--Unsettled Pattern--

Warm advection regime ahead of approaching upper trough which
takes on a negative tilt sends a band of rain showers into the
region very late tonight/early Saturday, mainly after 09Z/5AM.
Dry air currently in place may delay the onset of precip a bit
though (virga initially) and should also result in generally
lighter amounts of only a tenth of an inch or less. Highest pops
north of I-96.

At least southern sections of the area (I-96 to the south) should
see the rain showers diminish or even end for Saturday afternoon.
Guidance also suggests the possibility some sunshine emerging
with temps rising it near 70 in the southwest corner of Lwr MI.

More scattered showers, a possibly some thunderstorms, are
expected on Saturday night as the sfc low and cold front tracks
through the region and the upper trough digs in. Another shortwave
dives through the upper trough on Sunday and causes shower
coverage/frequency to increase.

Cyclonic flow/cold advection pattern becomes better established
by Sunday afternoon, so breezy/cooler conditions will augment the
ongoing rain shower activity. Gusts to 30 mph will be possible
from the northwest. Lake induced instability and arrival of
steeper mid level lapse rates related to incoming shortwave during
the afternoon or evening support the possibility of tstms as
well.

Breezy/chilly conditions with considerable cloudiness and
intermittent showers continuing for Monday and Tuesday as the
upper trough further digs over the GrtLks Rgn and brisk cyclonic
flow remains in place. Highs both days should be stuck in the
50s, with wind gusts near 30 mph out of the northwest persisting.

Improving conditions moving in on Wednesday or Thursday as upper
trough finally lifts out and surface ridging arrives. Could be
looking at decent frost potential again by midweek as that high
builds in, particularly on Wednesday night. Temps are expected to
rebound as we head into next weekend, possibly up near 70 again by
next Sat (Oct 1).

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 206 PM EDT Fri Sep 23 2022

VFR conditions continuing into midday Saturday. The current clear
skies will be replaced by increasing clouds generally AOA 12,000
feet this evening, lowering further overnight into Saturday toward
around 4000 ft, but still staying at mostly VFR levels.

Rain showers expected to move in from the west after about 09Z
Saturday although most of this should be on the lighter side with
vsbys staying predominately at AOA 6 miles as it falls into
resident dry air mass.

Will have to watch for the possibility of MVFR or IFR at MKG on
Saturday as the south-southwest flow off Lk MI may send in a
lower stratus deck.

&&

.MARINE...
Issued at 342 PM EDT Fri Sep 23 2022

Will be issuing a Small Craft Advisory/Beach Hazard Statement for
late tonight into Saturday. This is for increasing southerly flow
ahead of the next system which builds the waves to 3-5 feet north
of South Haven. After a lull in winds and waves on Saturday
night, marine headlines will be needed again starting Sunday and
continuing through Tuesday for lengthy period of strong northwest
flow. Some potential for gales to occur during this period,
particularly on Monday, when waves up to 10 ft will be possible.
Will also have to watch for the possibility of a few waterspouts,
especially on Sunday afternoon/evening when convective depth will
be greatest.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through Saturday
     evening for MIZ037-043-050-056-064.

LM...Small Craft Advisory from 4 AM to 8 PM EDT Saturday for
     LMZ845>849.

&&

DISCUSSION...Meade
AVIATION...Meade
MARINE...Meade
Hazardous weather outlook, Sep 23, 4:02 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
402 AM EDT Fri Sep 23 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
402 AM EDT Fri Sep 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-240815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
402 AM EDT Fri Sep 23 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves hazardous to boaters will be possible Saturday
morning.

Gales will be possible Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:53 PM EDTSmall Craft AdvisoryGRR27 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.